Neuropsychiatric side effects of cyclobenzaprine

BMJ Case Rep. 2013 May 2;2013:bcr2013008997. doi: 10.1136/bcr-2013-008997.

Abstract

Cyclobenzaprine is commonly used as a muscle relaxant and analgesic. Given its tricyclic properties, serotonin syndrome is a potential side effect of this drug. We report an unusual case of a patient who experienced symptoms of delirium and hyperkinetic movement disorders shortly after initiating treatment with cyclobenzaprine and oxycodone. Symptoms resolved within 48 h of discontinuing cyclobenzaprine. This case serves to remind clinicians to monitor for serotonin syndrome when initiating cyclobenzaprine, and when adding opiate or antidepressant medications to the regimen.

Publication types

  • Case Reports

MeSH terms

  • Amitriptyline / adverse effects
  • Amitriptyline / analogs & derivatives*
  • Amitriptyline / therapeutic use
  • Antidepressive Agents / adverse effects*
  • Antidepressive Agents / therapeutic use
  • Delirium / chemically induced*
  • Humans
  • Male
  • Middle Aged
  • Movement Disorders / etiology*
  • Muscle Relaxants, Central / adverse effects*
  • Muscle Relaxants, Central / therapeutic use
  • Oxycodone / adverse effects*
  • Pain / drug therapy
  • Serotonin Syndrome / chemically induced*

Substances

  • Antidepressive Agents
  • Muscle Relaxants, Central
  • Amitriptyline
  • cyclobenzaprine
  • Oxycodone